I can get some relief from my IBS-D by taking immodium, but I only take it about once or twice a week and then just deal with it the rest of the week, since the bottle says to only take it for no more than 2 days. I've been trying to research it online, but get both yes it's safe, and no it's not.
I've read that it is an opiate that doesn't cross the blood/brain barrier so it's not the same as other opiates, but that you can get addicted and have severe withdrawal symptoms. I don't want to get started with that if that is the case.
I've also read of people taking 20 and 30 tablets a day, every day!
Does anyone here have any knowledge from a doctor whether or not either of these are true? If taking it everyday would get my ibs under control without addiction, I would take it. It's miserable having to deal with this daily.
I take 2 immodium caplets if I'm going somewhere, but I try not to take them every day. They never constipate me, just seems to calm my stomach down while I'm out so I'm not running to the bathroom. Last week, I had to take them 6 days in a row. Again, I had 1-2 bowel movements every day, never had trouble going (wish I did sometimes ). However, once I stopped taking them, I can't stop going. I spent most of the night before last, all day yesterday, last night, and now again today running to the toilet and going going going. Never knew I had that much 'stuff' in me. As soon as I eat something, I go.
I recall this happening once before when I took immodium for a week but thought at that time I had gotten some viral thing. Now I'm wondering if its a side effect of the immodium. Has this happened to anyone else? Quoted from another post.
Immodium will not hurt you if it helps you...Take as needed not to exceed 2 or 3 per day. I get by w/one or two with my IBS-D. Sure slows down the stomach distress. I've taken it for years, sometimes more than others, just depends on the D.
My doctor has advised me that I can take Immodium every day, if needed - which I do. I started at 1/2 a pill and now take 1 to 1 1/2 pills a day. You only need to worry about withdrawal if you are like those folks taking 10+ pills a day.
Looks like I posted on this subject before. I quoted another post I found which states it's safe. I, myself, find Imodium is the ONLY product that helps my D. I take as needed 1-3 a day or 1 every other day. Imodium will not harm you as long as you don't over-do. I would say 3-5 a week would be sufficient before looking at another route. There are drugs that your MD can prescribe for stomach distress and D. I tried taking a couple in the distant past and bothered me feeling like a zombie. Did not like that feeling, so I have always stuck w/Imodium. I tried Activia and it, if you can believe this, gave me such stomach pain and more frequent D I stopped taking it. It says on the container, it moves your digestive tract, so apparently, this moved my D. more often. I was going about 8-10 times a day. Now, I'm back to my normal 4-5 in the a.m. & then a couple at night. It could be worse. Ya think??
I had a 2 year bout with constant Diarrhea and tried everything, Immodium, some tablet the GI dr. gave me that made me feel sleepy etc. My PCP Dr. told me to try Probiotic Acidophilus. I bought the Schiff brand as it is one of the less expensive ones and does not need to be put in the fridge. It took me about one week for good relief and I now take one pill every other day for the past 6 months and feel fine.
My husband at times will get constipated and he will take one for a couple of days and also gets relief. Yes, I noticed if I take a pill every day then I go too often, so every other day or 2 days is fine. At last I can finally go out and not worry about always needing to be near a toilet.
Hope this helps....JJ....
When you come to the end of your rope..tie a knot and hang on! To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Sunny, when you write some people take 20 - 30 pills a day, that is hard to believe. For about year I have a problem with very loose stool, I often worry about leaving home. Then I finally discovered Imodium, which helps, I feel safe with it. I told my doctor about it and he told me that he has patients who take one imodium automatically every day and suggest that I do the same. But I don't like that idea of taking it every day. I also, for the longest time, ate one cup of yoghurt every morning. I stopped a few weeks ago and can tell improvement with my problem.
Yesterday I went to the drugstore to get Imodium, could not find it. Pharmacist told me they had to take it off the shelves, there is a recall!
Now what? Imodium was my "security blanket." Does anyone know why the recall?
I'm one of those people that's taken as many as 12-14 (maybe more) of Imodium per day, and it didn't help with the diarrhea. I spent days almost standing at the bathroom door, ready to run. My problems started with a bout of ischemic ulcerative colitis (or that's what was diagnosed) and a week-long stay in the hospital. I left the hospital still having uncontrollable diarrhea. And I mean uncontrollable. I was afraid of the 20 mile ride home. This went on for a while (I've been thru so much since then, I'm not really sure how long), then tapered off a bit. Later on, I had a sinus infection, was prescribed a round of antibiotics, and here we go again. The doctor finally said it sounded like c.diff. (after many, many other medical tests) and prescribed Flagyl before doing the culture test. Of course, the Flagyl helped, the test came back negative after the course of Flagyl and "all is well"....NOT!! The only way I could function was to take Imodium all day, then it wasn't stopping the problem, but was slowing things down enough that I could walk from one end of the house to the other without running to the bathroom. Several years later, the diarrhea is better, but now I've been diagnosed with severe electrolyte deficiencies - calcium, potassium, phosphorus and magnesium, as well as anemia. I'm on massive amounts of magnesium and a lot of phosphorus currently. And the main affect of magnesium? Awful diarrhea!! No idea of how or why I'm losing magnesium, but I'm seeing a GI specialist at a teaching hospital in our region to find out. My 'regular' GI never took me seriously and never prescribed anything to help with the diarrhea except for Imodium....the same strength that I can buy over the counter. His PA has told me that I can take up to 8 per day with no problems to help. The GI specialist has scheduled several procedures to find out what's going on. I'm ready to find out and get my life back!